Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 60, NWS Denver/Boulder, CO

May 26, 2003Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 26, 2003, 5:12 PM MDT for Lincoln County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2003, 5:12 PM MDT (23:12 UTC)
Expired
May 26, 2003, 6:15 PM MDT
In force
63 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Lincoln County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 4:40 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
1482 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 262312
SVRBOU
COC073-270015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
511 PM MDT MON MAY 26 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 615 PM MDT

* AT 511 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF FORDER...OR ABOUT 39 MILES
  SOUTH OF LIMON...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...FORDER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3874 10399 3853 10395 3853 10350 3875 10381

ENTREKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:45 PM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 26, 2:45 PM MDT, 2 hours 27 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT MON MAY 26 2003

SHORT TERM DISCUSSION: SCTD TSTORMS FIRING OVER AND ALONG THE FRONT
RANGE STILL ON THE 35-50 DBZ REFLECTIVITY RANGE ATTM. ALTHOUGH
SHOULD SEE CELLS INTENSIFYING AS THEY MOVE SLOWLY SEWRD OVR THE I-25
URBAN CORRIDOR...PARK AND WELD COUNTIES IN NEXT 1-2 HRS. 12Z/MM5
INDICATED MLCAPE VALUES IN THE 900-1250 J/KG RANGE THIS AFTN ALONG
THE FRONT RANGE...WHILE THE 20KM ETA GIVES MLCAPE VALUES FOR THE
SAME AREA IN THE 1600-2150 J/KG RANGE FOR SAME PD. UNFORTUNATELY
MUCH OF THIS ENERGY MIGHT REMAIN UNTAPPED SHOULD EXPANDING OVERCAST
PREVENT ANY ADDITIONAL HEATING. EVEN SO BLV STORMS FIRING OVR THE
FOOTHILLS AND CHEYENNE RIDGE WILL GENERATE OUTFLOW BNDYS STG ENOUGH
TO PRODUCE A FEW STG/SVR T-STORMS ON THE ADJACENT HIGH PLAINS. HAIL
AND DAMAGING TSTORM WINDS OUR MAIN CONCERN. WITH DERIVED
PRECIPITABLE WATER VALUES IN THE 0.70-0.80 INCH RANGE AND SFC DEW
POINTS IN THE LWR/MID 50S...COULD ALSO SEE 1-HR RAINFALL RATES APCHG
AN INCH...WITH EVEN GREATER RATES FM SLOW MOVG STORMS FORMING ERLY
THIS EVE OVR SRN FTHLS AND ON THE MONUMENT RIDGE ALONG A NEARLY
STATIONARY WIND CNVGNC BNDRY.  MM5 SHOWS THIS BNDRY STRETCHING NEWRD
ACRS XTRM SRN DOUGLAS...SERN ERN ELBERT AND NRN LINCOLN CTYS THRU
MID-EVE. 0-3KM SHEAR/HELICITY MAY BE ENOUGH IN THIS REGION TO ALSO
PRODUCE A FEW LANDSPOUTS FROM NON-SUPERCELL TSTORMS. OVRNIGHT SKIES
GO MOCLEAR XCPT ON THE NERN PLAINS WHERE WE COULD SEE LOW CLOUDS AND
PATCHY FOG FORMING WITH SELY LOW-LVL FLOW AFTER MIDNIGHT. TUESDAY
ATMOSPHERE NOT LOOKING AS WET NOR AS UNSTABLE...ALTHOUGH MODELS
HINTING AT PASSAGE OF WEAK MID-LVL WAVE EMBEDDED WITHIN MODERATE
NWLY FLOW ALOFT BTWN 18Z-21Z.  AT SAME TIME BNDRY LYR WINDS ON THE
PLAINS GO NELY. ISOLATED AFTN/EVE T-STORM COVERAGE IN CURRENT FCST
PCKG LOOKS GOOD FOR TOMORROW...ALTHOUGH THE CHANCE FOR MEASURABLE
RAINFALL AND LIGHTNING LOOKS SLIGHTLY BETTER IN THE FRONT RANGE
FTHLS.  BAKER

LONG TERM DISCUSSION: MAIN QUESTION IS DETAILS ABOUT THE STRENGTH OF
THE RIDGE TOWARD THE END OF THE PERIOD.  ECMWF IS WEAKER WITH THE
SHORTWAVES COMING OVER THE TOP OF THE RIDGE.  THIS IMPLIES LESS
COOLING IN THE FRI/SAT TIME FRAME AND KEEPS MOISTURE SUPPRESSED MORE
THAN GFS.  IT THEN HAS MORE WESTERLY FLOW UNDERCUTTING THE RIDGE
OVER THE WEEKEND WHICH COULD BRING SOME MOISTURE UP FROM THE SW.
GFS MEANWHILE HAS A DECENT SHOT OF COOL AIR ON THE PLAINS FRI...THEN
REBUILDS THE RIDGE MORE STRONGLY OVER THE WEEKEND...WHICH COULD BE
TRENDING US BACK TOWARD A STRONGER CAP AND MORE HEAT.  DROPPED
TEMPERATURES A BIT WED...THEN RAISED THEM THU IN ACCORDANCE WITH
MODEL TRENDS.  BROADBRUSH FORECAST AFTER THAT...NOT SHOWING AS MUCH
COOLING AS THE GFS WOULD IMPLY STILL THINKING THAT THE WAVE PASSING
NORTH OF US MAY BE WEAKER OR FARTHER NORTH.  I SUSPECT THE LOW LEVEL
COOLING WILL BE MORE THAN ALOFT AND WILL OFFSET ANY MOISTURE
INCREASE...BUT ENOUGH UNCERTAINTY FOR THE SLIGHT CHANCE OVER THE
WEEKEND.     GIMMESTAD

.DEN...NONE.
Hazardous weather outlook, May 26, 11:20 AM MDT, 5 hours 52 minutes before
COZ030>051-271200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPOS AND FORMAT
NATIONAL WEATHER SERVICE DENVER CO
1120 AM MDT MON MAY 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS SHOULD BEGIN FORMING OVER THE FRONT RANGE
BY NOON...AND OVER THE CHEYENNE RIDGE NORTH OF FORT COLLINS BETWEEN
1 AND 2 PM. LIGHT WINDS ALOFT SHOULD THEN MOVE THESE STORMS
SOUTHEAST OVER THE INTERSTATE 25 CORRIDOR WHERE SURFACE DEW POINTS
IN THE LOWER TO MID 50S AND STEEP LAPSE RATES WILL AID IN PRODUCING
STRONG THUNDERSTORM UPDRAFTS. A FEW THUNDERSTORMS ALONG THE I-25
CORRIDOR TO AS FAR EAST AS GREELEY MAY BECOME SEVERE BETWEEN 3 AND 6
PM. HAIL UP TO 3/4 INCH IN DIAMETER AND WIND GUSTS TO 60 MPH ARE
POSSIBLE. THESE SLOW MOVING STORMS MAY ALSO PRODUCE RAINFALL RATES
UP TO AN INCH PER HOUR.

THIS EVENING THUNDERSTORM ACTIVITY IS EXPECTED TO SHIFT SOUTH OVER
THE MONUMENT RIDGE OF EASTERN DOUGLAS...ELBERT AND LINCOLN COUNTIES
WHERE A FEW STORMS MAY BECOME SEVERE. SLOW MOVING STORMS FORMING
ALONG A WIND CONVERGENCE BOUNDARY IN THIS AREA WILL ALSO BE CAPABLE
OF RAINFALL RATES OF 2 TO 2 1/2 INCHES PER HOUR. SOME FLOODING OF
LOW LYING AREAS IS THEREFORE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL STILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS ON TUESDAY...MAINLY OVER THE FOOTHILLS AND THE I-25
CORRIDOR.  THE THREAT OF SEVERE WEATHER WITH THESE STORMS WILL BE
LOW.  AN UPPER LEVEL RIDGE WILL THEN MOVE OVER COLORADO...WITH A LOW
THREAT OF THUNDERSTORM ACTIVITY RETURNING FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NECESSARY AFTER 3 PM TODAY. SHOULD
CONVECTION DEVELOP SOONER THAN EXPECTED IN THE NORTHERN FOOTHILLS
AND ALONG THE CHEYENNE RIDGE...SPOTTER ACTIVATION MAY BE NEEDED
SOONER.

BAKER/GIMMESTAD

In the hours before

Local storm report, May 26, 4:05 PM MDT, 1 hour 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
405 PM MDT MON MAY 26 2003

...PRELIMINARY STORM REPORT FOR MAY 26 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    16 NE NUNN                CO   1.00 INCH HAIL
05/26/03   WELD

FREDIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 3:00 PM MDTSevere Thunderstorm WarningBOUWeld60 min
May 26, 4:04 PM MDTSevere Thunderstorm WarningBOUWeld56 min
May 26, 4:54 PM MDTSevere Thunderstorm WarningBOUWeld66 min
May 26, 5:34 PM MDTSevere Thunderstorm WarningBOUElbert56 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.